Alert archive / Kansas / River Flood Warnings in 2017
River Flood Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this river flood warning at Oct 3, 2017, 11:48 AM CDT for Ellis County, Trego County, Kansas. It took effect at Oct 3, 2017, 12:01 PM CDT. It was in force for 20 hr.
The area
The outline as issued.
The facts
- Issued
- Oct 3, 2017, 11:48 AM CDT (16:48 UTC)
- In effect from
- Oct 3, 2017, 12:01 PM CDT
- Expired
- Oct 4, 2017, 8:27 AM CDT
- In force
- 20 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Ellis County, KS, Trego County, KS
The radar
The Dodge City radar (KDDC), 150 km from the middle of the area, began a volume at 16:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Saline River (KS) near Wakeeney (WAAK1). The gauge peaked at 14.79 ft at Oct 3, 2017, 11:00 PM CDT.
- Action stage
- 11 ft
- Minor stage
- 13 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06866900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
703 WGUS43 KDDC 031648 FLWDDC Bulletin - Immediate Broadcast Requested Flood Warning National Weather Serice Dodge City KS 1148 AM CDT Tue Oct 3 2017 ...The National Weather Service in Dodge City, Ks has issued a flood warning for the following rivers in Kansas... The Saline River Near Wakeeney 5N affecting Ellis and Trego Counties. . PRECAUTIONARY/PREPAREDNESS ACTIONS... Caution is urged when walking near riverbanks... Do not drive through flowing water or go around barricades. Nearly half of all flood fatalities are vehicle related. Turn around don't drown. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued by early Tuesday evening. && KSC051-195-040448- /O.NEW.KDDC.FL.W.0001.171003T1701Z-171004T1021Z/ /WAAK1.1.ER.171003T1701Z.171003T1800Z.171004T0421Z.NO/ 1148 AM CDT Tue Oct 3 2017 The National Weather Service in Dodge City, Ks has issued a * Flood Warning for The Saline River Near Wakeeney 5N. * until late tonight. * At 8:46 AM Tuesday the stage was 7.3 feet. * Flood stage is 13.0 feet. * Minor flooding is forecast. * Forecast...Rise above flood stage by this afternoon and continue to rise to near 14.7 feet by this afternoon.the river will fall below flood stage by tonight. * Impact...At 15.0 feet...Expect moderate lowland flooding along the Saline River throughout northern Trego and Ellis Counties. Flood depths may reach 2 feet or more as the river nears its crest. Some roads and bridge approaches near the river will be impassable. * * Flood history...This crest compares to a previous crest of 15.5 feet on May 24 2016. && LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014 $$
4 follow-up statements
892 WGUS83 KDDC 032039 FLSDDC Flood Statement National Weather Service Dodge City KS 339 PM CDT Tue Oct 3 2017 ...The Flood Warning continues for the following rivers in Kansas... The Saline River Near Wakeeney 5N affecting Ellis and Trego Counties. .The latest data from the Saline River Gauge indicates the river had crested at 230 PM CDT at 14.5 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades. Nearly half of all flood fatalities are vehicle related. Turn around don't drown. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued later this evening. && KSC051-195-040734- /O.EXT.KDDC.FL.W.0001.000000T0000Z-171004T0734Z/ /WAAK1.1.ER.171003T2310Z.171004T0000Z.171004T0134Z.NO/ 339 PM CDT Tue Oct 3 2017 The Flood Warning continues for The Saline River Near Wakeeney 5N. * At 2:30 PM Tuesday the stage was 14.5 feet. * Flood stage is 13.0 feet. * Minor flooding is forecast. * Impact...At 13.0 feet...Expect minor flooding of farmland and pastureland adjacent to the saline river in northern Trego and Ellis Counties. * this crest compares to a previous crest of 13.1 feet on July 9 1993. && LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014 $$
001 WGUS83 KDDC 040120 FLSDDC Flood Statement National Weather Service Dodge City KS 820 PM CDT Tue Oct 3 2017 ...The Flood Warning continues for the following rivers in Kansas... The Saline River Near Wakeeney 5N affecting Ellis and Trego Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades. Nearly half of all flood fatalities are vehicle related. Turn around don't drown. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued once the river falls below flood stage later tonight. && KSC051-195-040943- /O.EXT.KDDC.FL.W.0001.000000T0000Z-171004T0943Z/ /WAAK1.1.ER.171003T1652Z.171003T1931Z.171004T0343Z.NO/ 820 PM CDT Tue Oct 3 2017 The Flood Warning continues for The Saline River Near Wakeeney 5N. * At 5:46 PM Tuesday the stage was 13.9 feet. * Flood stage is 13.0 feet. * Minor flooding is occurring. * Forecast...The river will continue to fall to below flood stage by tonight. * Impact...At 13.0 feet...Expect minor flooding of farmland and pastureland adjacent to the saline river in northern Trego and Ellis Counties. * this crest compares to a previous crest of 13.1 feet on July 9 1993. && LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014 $$
084 WGUS83 KDDC 040325 FLSDDC Flood Statement National Weather Service Dodge City KS 1025 PM CDT Tue Oct 3 2017 ...The Flood Warning continues for the following rivers in Kansas... The Saline River Near Wakeeney 5N affecting Ellis and Trego Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades. Nearly half of all flood fatalities are vehicle related. Turn around don't drown. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. The next statement will be issued early Wednesday morning. && KSC051-195-041522- /O.EXT.KDDC.FL.W.0001.000000T0000Z-171004T1522Z/ /WAAK1.1.ER.171003T1652Z.171004T0600Z.171004T0922Z.NO/ 1025 PM CDT Tue Oct 3 2017 The Flood Warning continues for The Saline River Near Wakeeney 5N. * At 10:16 PM Tuesday the stage was 14.8 feet. * Flood stage is 13.0 feet. * Minor flooding is occurring and Minor flooding is forecast. * Forecast...The river will continue rising to near 14.8 feet by after midnight tonight. The river will fall below flood stage early tomorrow. * Impact...At 15.0 feet...Expect moderate lowland flooding along the Saline River throughout northern Trego and Ellis Counties. Flood depths may reach 2 feet or more as the river nears its crest. Some roads and bridge approaches near the river will be impassable. * this crest compares to a previous crest of 15.5 feet on May 24 2016. && LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014 $$
354 WGUS83 KDDC 041327 FLSDDC Flood Statement National Weather Service Dodge City KS 827 AM CDT Wed Oct 4 2017 ...The Flood Warning is cancelled for the following rivers in Kansas... The Saline River Near Wakeeney 5N affecting Ellis and Trego Counties. .The Saline River has fallen below flood stage at this location. PRECAUTIONARY/PREPAREDNESS ACTIONS... Safety message... Do not drive through flowing water or go around barricades. Nearly half of all flood fatalities are vehicle related. Turn around don't drown. Continue to monitor noaa all hazards radio or commercial broadcasts for further information. For the latest river stages and forecasts visit our web page at: http://water.weather.gov/ahps2/index.php?wfo=ddc (lowercase) for additional hydrologic information. && KSC051-195-041357- /O.CAN.KDDC.FL.W.0001.000000T0000Z-171004T1522Z/ /WAAK1.1.ER.171003T1652Z.171004T0416Z.171004T1038Z.NO/ 827 AM CDT Wed Oct 4 2017 The Flood Warning is cancelled for The Saline River Near Wakeeney 5N. * At 8:01 AM Wednesday the stage was 11.8 feet. * Flood stage is 13.0 feet. * Fell below flood stage at 5:38 AM Wednesday. * Forecast...The river will continue to fall to 4.9 feet by tomorrow morning. * Impact...At 13.0 feet...Expect minor flooding of farmland and pastureland adjacent to the saline river in northern Trego and Ellis Counties. * this crest compares to a previous crest of 10.5 feet on August 2 1999. && LAT...LON 3913 10014 3913 9905 3904 9905 3904 10014 $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this river flood warning went out at Oct 3, 8:55 AM CDT, 2 hours 53 minutes earlier.
Area forecast discussion, Oct 3, 8:55 AM CDT, 2 hours 53 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 855 AM CDT Tue Oct 3 2017 ...UPDATE TO SYNOPSIS... .SYNOPSIS... Issued at 853 AM CDT Tue Oct 3 2017 WV imagery indicates a positively tilted upper level trough of low pressure situated across the Intermountain West while a southwest flow aloft prevails across the Western High Plains. Near the surface, a slow advancing cold front extends from north central Kansas southwest into the Oklahoma Panhandle. && .SHORT TERM...(Today and tonight) Issued at 332 AM CDT Tue Oct 3 2017 A strong cold front was rolling across central and southwest Kansas early this morning. This has been accompanied by a fairly solid line of showers and thunderstorms through the late night and early morning hours. Latest radar trends show the southwest portion of the line starting to weaken and diminish as the upper level shortwave lifts northeast out of the region and the low level jet propagates farther east. This trend has been suggested by the CAMs over the past several runs. The gridded forecast was updated earlier to reflect higher pops where the storms were occurring and also show a decreasing trend as we move into Tuesday morning. Precipitation chances should continue to decrease through the late morning and early afternoon as the front continues southeast. By mid afternoon the CAMs show showers and thunderstorms increasing again mainly toward south central Kansas closer to the front. Tonight will see an increase in showers and thunderstorms as low level moist air over the southern Plains begins to move back north, lifting isentropically over the cold airmass. This is in response to an upper level jet max moving into Colorado along with a weak disturbance moving out over the central High Plains overnight. Pops will be increasing into the likely to categorical range overnight and into early Wednesday. Cloudy and much cooler weather will be spreading into western Kansas today behind the front. Early this morning temperatures had dropped into the 40s over eastern Colorado and far northwest Kansas. Today's high temperatures will be slow to go anywhere over west central and far southwest Kansas. Areas toward south central Kansas will likely see temperatures climb somewhat before falling back after the front moves through. Have lowered todays highs by some 2-4 degrees under the previous forecast, ranging from around 60 near Syracuse to the mid 70s around Medicine Lodge. Temperatures over west central Kansas may struggle to climb out of the 50s given expected cloud cover. .LONG TERM...(Wednesday through Monday) Issued at 332 AM CDT Tue Oct 3 2017 There should be a general decrease in thunderstorm chances during the day Wednesday as the upper level support moves east of the region. The frontal boundary will be lifting north as upper level high pressure over the lower Mississippi Valley retrogrades westward into the southern Plains. Chances for showers and thunderstorms will continue through Friday night as low level moist southerly flow increases ahead of an upper system moving east out of the northern Rockies. This system will push another cold front south through the High Plains Thursday night and Friday with chances for thunderstorms with the front. The models continue to show the weekend drying out as the upper trough moves east of the High Plains. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday morning) Issued at 528 AM CDT Tue Oct 3 2017 MVFR to IFR conditions will prevail throughout the day with abundant low level cloudiness. A slight chance of storms are possible late this afternoon into this evening but confidence is low on placement of these storms and have only placed a VCTS in the TAFs. All terminals will be behind a cold front that moved through the area last night. This will lead to northerly winds observed across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 66 55 68 60 / 50 70 70 50 GCK 61 53 63 58 / 50 80 60 50 EHA 63 53 66 58 / 40 70 60 50 LBL 66 57 69 61 / 50 60 60 60 HYS 61 53 62 58 / 50 80 70 60 P28 78 62 73 64 / 40 70 70 60 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...JJohnson SHORT TERM...Gerard LONG TERM...Gerard AVIATION...Hovorka_42
Hazardous weather outlook, Oct 3, 5:04 AM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 504 AM CDT Tue Oct 3 2017 KSZ030-031-043>046-061>066-074>081-084>090-041000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 504 AM CDT Tue Oct 3 2017 /404 AM MDT Tue Oct 3 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Widely scattered showers and thunderstorms will diminish across central and southwest Kansas this morning but are expected to redevelop later this afternoon into tonight. The probability of hazardous weather is low, but there could be some locally heavy rain tonight. Day 1 Hazards ------------- * Flooding: Limited risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- Chances for thunderstorms are expected nearly every day through Friday night. There is some potential for a few severe thunderstorms around Friday afternoon and Friday night as a strong upper level disturbance moves out of the Rockies across the northern and central Plains. Days 2-7 Hazards ---------------- * Wednesday - Flooding: Limited risk - Lightning: Limited risk * Thursday - Flooding: Limited risk - Lightning: Limited risk * Friday - Lightning: Limited risk * Saturday No hazards. * Sunday No hazards. * Monday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Oct 3, 8:40 AM CDT, 3 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
840 AM CDT TUE OCT 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM TSTM WND GST 7 SW SCOTT STATE LAKE 38.60N 101.00W
10/02/2017 M66 MPH SCOTT KS MESONET
&&
GTThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 2, 7:58 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 36 min |
| Oct 2, 8:16 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 44 min |
| Oct 2, 8:18 PM CDT | Tornado Warning | DDC | Scott | 15 min |
| Oct 2, 8:46 PM CDT | Severe Thunderstorm Warning | DDC | Scott | 44 min |
| Oct 2, 8:58 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 31 min |
| Oct 2, 10:21 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 28 min |
Nearby
River Flood Warnings in Kansas, 2017Every river flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.